Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 374, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 2018, 8:28 PM CDT for 4 counties in Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2018, 8:28 PM CDT (01:28 UTC)
- Expired
- Aug 18, 2018, 9:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Grant County, KS, Haskell County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:49 PM CDT | HAIL 2 | 6 N Hickok, KS | HEN EGG SIZED HAIL REPORTED FROM EARLIER STORM BY A PHONE CALL 10 MILES NORTHEAST OF ULYSSES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 6:55 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 887 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
364
WUUS53 KDDC 190128
SVRDDC
KSC055-067-081-093-190200-
/O.NEW.KDDC.SV.W.0374.180819T0128Z-180819T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
828 PM CDT SAT AUG 18 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Kearny County in southwestern Kansas...
Southwestern Finney County in southwestern Kansas...
Northeastern Grant County in southwestern Kansas...
Northwestern Haskell County in southwestern Kansas...
* Until 900 PM CDT.
* At 827 PM CDT, a severe thunderstorm was located 7 miles north of
Hickok, moving east at 5 mph.
HAZARD...Up to Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hickok.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3757 10132 3776 10131 3779 10099 3752 10100
TIME...MOT...LOC 0127Z 272DEG 6KT 3767 10123
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
HOVORKA2 follow-up statements
529
WWUS53 KDDC 190143
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
843 PM CDT SAT AUG 18 2018
KSC055-067-081-093-190200-
/O.CON.KDDC.SV.W.0374.000000T0000Z-180819T0200Z/
Kearny KS-Finney KS-Grant KS-Haskell KS-
843 PM CDT SAT AUG 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN KEARNY...SOUTHWESTERN FINNEY...NORTHEASTERN GRANT
AND NORTHWESTERN HASKELL COUNTIES...
At 843 PM CDT, a severe thunderstorm was located 7 miles north of
Hickok, moving east at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hickok.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3757 10132 3777 10123 3779 10099 3752 10100
TIME...MOT...LOC 0143Z 272DEG 6KT 3767 10120
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
HOVORKA868
WWUS53 KDDC 190155
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
855 PM CDT SAT AUG 18 2018
KSC055-067-081-093-190205-
/O.EXP.KDDC.SV.W.0374.000000T0000Z-180819T0200Z/
Kearny KS-Finney KS-Grant KS-Haskell KS-
855 PM CDT SAT AUG 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES WILL EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
LAT...LON 3757 10132 3777 10123 3779 10099 3752 10100
TIME...MOT...LOC 0155Z 272DEG 6KT 3767 10117
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 5:54 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 18, 5:54 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 554 PM CDT Sat Aug 18 2018 ...Update... .UPDATE... Issued at 549 PM CDT Sat Aug 18 2018 Current thunderstorms across Kearny county producing up to nickel sized hail and wind gusts up to 40mph. These are not expected to become severe as they move to the northwest around 15mph into northwestern Finney and southeastern Scott counties in the next hour. Rain showers also continue to fall in northwestern Trego county and much of Ellis county expecting to push out of the area in the next hour or so. Next round of thunderstorms expected to come out of eastern Colorado into far western Kansas around sunset and pushing eastward through tonight and over night hours reaching Garden City and Liberal around 10PM and Dodge City and Hays around 11PM then to Medicine Lodge and Pratt around midnight. These storms in the night time hours not expected to be severe but isolated flooding issues will be a concern with 1-2 inches expected in some areas, especially along the I-70 corridor. && .SHORT TERM...(This evening through Sunday) Issued at 306 PM CDT Sat Aug 18 2018 A few showers have developed over our northeast counties this afternoon, roughly along a Larned to Trego Center line. These showers are associated with isentropic ascent ahead of a storm system that will by moving through the region this evening. While convective allowing models don't have a good handle on these showers, they are expected to move northeast out of the area within a few hours. Upper level water vapor imagery this afternoon is showing an energetic 581 dm closed low over southern Montana. A shortwave associated with this low has entered the northern Rockies, which has provided forcing for ascent along a surface cold front in eastern Colorado, where storms have already begun to develop. Convective Allowing Models have had good agreement about these storms becoming more organized as they move east into more favorable shear and instability. While the chances for severe weather wane as these storms cross into Western Kansas around 7-9pm tonight, I do agree with SPC's Slight Risk of severe storms for our southwest counties. Large hail up to golfball size is possible in this area, as well as severe wind (58mph+). As the storms move east through western Kansas and become linear, strong to severe wind and heavy rain, with possible flash flooding, become the threat. Widespread 0.5" to 1" rain is expected tonight, with locally higher amounts possible. This system will exit our eastern zones Sunday morning as the parent upper level low moves into southern Nebraska and pushes an attendant "cold" front through the region. The GFS and ECMWF both show another round of rain developing the backside of this low along, mostly affecting the I-70 corridor Sunday early to mid-afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 306 PM CDT Sat Aug 18 2018 By Sunday night, rain will have moved east out of the region, and the we will have a chance to dry out until Tuesday. Both the GFS and the ECMWF show the next chance for rain on Tuesday night into Wednesday morning. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 545 PM CDT Sat Aug 18 2018 Current VFR conditions for all TAF sites for the next few hours. Thunderstorms are expected to affect LBL and GCK by 03Z and DDC and HYS by 04Z as a deep short wave trough pushes across the CWA and much of western Kansas. This will bring MVFR ceilings down to around 2500 feet and restricted visibility to around 4 miles in storm. Thunderstorms are expected to last through 07Z and 08Z respectively with vicinity storms through 11Z and 12Z before pushing east of the TAF sites. Improving conditions expected after sunrise with ceilings scattering out to mid level heights with winds turning out of the north to northwest around 10-12kts for much of the remainder of the day as high pressure builds in across eastern Colorado into western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 82 62 79 / 90 50 20 10 GCK 65 82 59 79 / 90 20 10 0 EHA 63 84 57 81 / 80 10 0 0 LBL 65 84 60 81 / 80 10 10 0 HYS 66 77 61 76 / 100 80 30 10 P28 68 83 64 81 / 100 80 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Lowe SHORT TERM...Reynolds LONG TERM...Reynolds AVIATION...Lowe
Hazardous weather outlook, Aug 18, 2:51 AM CDT, 17 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 251 AM CDT Sat Aug 18 2018 KSZ030-031-043>046-061>066-074>081-084>090-190800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 251 AM CDT Sat Aug 18 2018 /151 AM MDT Sat Aug 18 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms are expected to develop across the western counties late this afternoon. Some of these storms will be capable of marginally severe hail (quarter size) and wind gusts (60 mph). Numerous thunderstorms are expected this evening and tonight. These storms will produce heavy rainfall and frequent dangerous lightning. Some strong wind gusts near 50 mph are possible through about midnight. A limited flooding risk is expected, concentrated mostly south and east of Dodge City through Sunday morning. Day 1 Hazards ------------- * Thunderstorm Wind Damage: Limited risk * Thunderstorm Hail: Limited risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Thunderstorms will linger across the eastern zones through Sunday morning with a continued risk for lightning and heavy rain. The next chance of scattered thunderstorms is scheduled for Tuesday night into Wednesday morning. Days 2-7 Hazards ---------------- * Sunday - Lightning: Elevated risk - Flooding: Limited risk * Monday No hazards. * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening, mainly west of US Highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Local storm report, Aug 18, 7:21 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 10 SW LAKIN 37.81N 101.33W
08/18/2018 E1.00 INCH KEARNY KS PUBLIC
QUARTER SIZE HAIL REPORTED BY PUBLIC.
&&
RMLSpecial weather statement, Aug 18, 7:28 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
728 PM CDT SAT AUG 18 2018
KSZ061-062-190045-
Kearny KS-Hamilton KS-
728 PM CDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON AND WEST CENTRAL
KEARNY COUNTIES UNTIL 745 PM CDT/645 PM MDT/...
At 728 PM CDT/628 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southeast of Coolidge. This storm was nearly
stationary.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Syracuse.
A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Kansas.
LAT...LON 3803 10204 3812 10122 3802 10123 3788 10204
3801 10205
TIME...MOT...LOC 0028Z 251DEG 3KT 3799 10189
HOVORKASpecial weather statement, Aug 18, 7:42 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
742 PM CDT SAT AUG 18 2018
KSZ061>063-190100-
Finney KS-Kearny KS-Hamilton KS-
742 PM CDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...CENTRAL
KEARNY AND WEST CENTRAL FINNEY COUNTIES UNTIL 800 PM CDT/700 PM
MDT/...
At 741 PM CDT/641 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles north of Deerfield
to 7 miles southwest of Syracuse. These storms were nearly
stationary.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Lakin, Holcomb, Syracuse, Deerfield and Kendall.
A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Kansas.
LAT...LON 3819 10112 3797 10090 3774 10190 3774 10192
3803 10204
TIME...MOT...LOC 0041Z 326DEG 4KT 3811 10116 3793 10188
HOVORKALocal storm report, Aug 18, 7:46 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 10 N ULYSSES 37.73N 101.33W
08/18/2018 E1.00 INCH GRANT KS PUBLIC
QUARTER SIZED HAIL REPORTED.
&&
RMLLocal storm report, Aug 18, 8:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 7 NNE ULYSSES 37.68N 101.33W
08/18/2018 E1.00 INCH GRANT KS EMERGENCY MNGR
QUARTER SIZED HAIL REPORTED BY EM.
0754 PM TORNADO 9 NNE ULYSSES 37.70N 101.30W
08/18/2018 GRANT KS STORM CHASER
MULTI-VORTEX BRIEFLY TOUCHED DOWN NORTHWEST
OF ULYSSES SPOTTED BY STORM CHASER.
&&Local storm report, Aug 18, 8:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 8 N HICKOK 37.68N 101.24W
08/18/2018 E1.00 INCH GRANT KS EMERGENCY MNGR
QUARTER SIZED HAIL REPORTED BY EM.
&&
RMLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:08 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 37 min |
| Aug 18, 7:26 PM CDT | Flash Flood Warning | DDC | Kearny | 3 hr |
| Aug 18, 7:28 PM CDT | Special Weather Statement | DDC | Hamilton | 17 min |
| Aug 18, 7:34 PM CDT | Flash Flood Warning | DDC | Grant, Kearny | 3 hr |
| Aug 18, 7:38 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 52 min |
| Aug 18, 7:42 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 18 min |
| Aug 18, 7:54 PM CDT | Tornado Warning | DDC | Grant | 21 min |
| Aug 18, 8:51 PM CDT | Special Weather Statement | DDC | Grant | 54 min |
| Aug 18, 8:52 PM CDT | Special Weather Statement | DDC | Grant | 68 min |
| Aug 18, 9:40 PM CDT | Flash Flood Warning | DDC | Grant, Kearny | 4 hr |
| Aug 18, 9:43 PM CDT | Areal Flood Warning | DDC | Hamilton, Kearny | 6 hr |
| Aug 18, 9:47 PM CDT | Special Weather Statement | DDC | Grant | 58 min |
| Aug 18, 10:09 PM CDT | Special Weather Statement | DDC | Stevens | 66 min |
| Aug 19, 1:45 AM CDT | Flash Flood Warning | DDC | Ford | 3 hr |
| Aug 19, 2:23 AM CDT | Areal Flood Warning | DDC | Grant, Kearny | 3 hr |
| Aug 19, 5:13 AM CDT | Areal Flood Warning | DDC | Grant, Kearny | 3 hr |
| Aug 19, 6:01 PM CDT | Special Weather Statement | DDC | Rush | 44 min |
| Aug 19, 6:02 PM CDT | Special Weather Statement | DDC | Ford | 58 min |
| Aug 19, 6:20 PM CDT | Special Weather Statement | DDC | Ellis | 40 min |
| Aug 19, 6:58 PM CDT | Special Weather Statement | DDC | Ellis | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.